Long term effects of elevated creatine kinase level

Question

I have checked the forum and see some info on the subject but not specific as to long term effects. I am a 53yr. old male and had been on Zocor and Tricor along with HIV meds, Reyataz,Viread and Didanosine. I was on the Zocor and Reyataz for approximately 1 1/2 yrs before a new HIV specialist ran a Creatine Kinase level as part of my normal labs. Other meds I was on at same time as the above are Oxandrin, Cartia XL, Acyclovir, Protonix, Uroxatral & Cymbalta. My Creatine Kinase level was at about 1800 and I have to surmise they were elevated for the 1 1/2 yr. period until my new Dr. stopped both statins. He had made the comment that he was suprised I was able to function at all on a daily basis. I am now on Crestor. Since I stopped the Zocor almost a year ago, I have continued symptoms of severe fatigue and daily significant muscle aches and pains but nothing can be found to be the cause. I have been put on Prozac to see if that helps in any way. I am wondering if anyone has shared this experience and whether my symptoms could be related to the elevated creatine kinase level. The level has been back in a normal range since last April.

Thank you greatly. (Hope this question wasn't too long but wanted to cover everything I could think might be relevant)

Answer

You don't indicate whether you are also taking low dose ritonavir (Norvir) with the Reyataz. Most people taking Viread and Reyataz together require low dose ritonavir to boost the reyataz levels, because Viread causes the Reyataz levels to be decreased. If you have been taking Norvir, than that could significantly increase the Zocor levels which resulted in your muscle enzymes being increased and the symptoms you had/have. Norvir also increases the Cartia and Uroxatral blood levels and could contribute to your symptoms. Also, Viread affects the blood levels of Videx (didanosine) and hopefully you are 250 of Videx and not 400. If you are still on the same HIV regimen, it might be useful to check a blood lactic acid level. Your symptoms could be the result of lactic acidosis from the HIV meds.